Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 75, NWS Grand Rapids, MI

July 14, 2000Ingham County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 14, 2000, 2:42 PM EDT for Ingham County, Jackson County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 2:42 PM EDT (18:42 UTC)
Expired
Jul 14, 2000, 3:30 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Ingham County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 82 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:08 PM EDTHail 0.88Rives Jct, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 141843
SVRGRR
MIC065-075-141930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
242 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 330 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LESLIE...OR ABOUT 10 MILES SOUTH OF       
  MASON... MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PLEASANT LAKE AROUND 300 PM EDT

HAIL UP TO TWO INCHES IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:00 AM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 14, 11:00 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT FRI JUL 14 2000

CHALLENGE THIS AFTERNOON IS EXTENT OF CONVECTIVE DEVELOPMENT IN SW
MI. MAIN SFC TROUGH IS EAST OF HERE... FROM THE THUMB AREA SW INTO
INDIANA. HOWEVER... ANOTHER LOBE OF VORTICITY PIVOTING AROUND THE
UPPER LOW WILL SWING THROUGH THIS AFTERNOON. 12Z DTX/APX SOUNDINGS
ARE RATHER UNSTABLE WITH LI/S OF -3 TO -8... AND A MODIFIED DTX
SOUNDING FOR T/TD OF 85/68 YIELDS CAPES OF 3400 AND LI/S OF -10.
CONVECTIVE TEMP IS IN THE LOWER 80S.

WHILE BEST CHANCE OF TSTMS WILL BE WITH THE BETTER SFC CONVERGENCE
ALONG/NEAR THE SFC TROUGH TO OUR EAST... CANT RULE OUT OTHER
SCATTERED ACTIVITY BEHIND THE MAIN TROUGH WITH COLD/DRY POOL ALOFT
AND LINGERING UPPER 60 DEW POINTS. NEXT VORT SEEN IN WATER VAPOR
DROPPING S/SE FROM UPPER MI MAY INDUCE ANOTHER SFC TROUGH AND
PROVIDE BETTER SFC CONVERGENCE. OBVIOUSLY BEST CHC FOR SVR WILL BE
IN THE MORE UNSTABLE AIR MASS OVER SE LWR AND WILL ACKNOWLEDGE
LATEST SPC OUTLOOK IN AN UPDATED SPS HAZARDOUS WX OUTLOOK STATEMENT
AROUND 1130 AM.

.GRR...NONE.
MEADE

In the hours before

Special weather statement, Jul 14, 11:30 AM EDT, 3 hours 12 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-151000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EDT FRI JUL 14 2000

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER
OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...WIDELY SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON
AND EARLY EVENING. A FEW STORMS COULD BECOME SEVERE SOUTH AND EAST
OF A LINE FROM ROUGHLY ST JOHNS TO KALAMAZOO. THE MAIN THREAT WILL
BE HAIL GREATER THAN ONE INCH IN DIAMETER... BUT A FEW WIND GUSTS
OVER 60 MPH ARE ALSO POSSIBLE. STORM CELL MOVEMENT WILL BE SOUTHEAST
AT 25 MPH.

DISCUSSION...COLD AIR ALOFT AND WARM MOIST CONDITIONS AT THE SURFACE
WILL CREATE AN UNSTABLE AIR MASS ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN TODAY. AN UPPER LEVEL DISTURBANCE PASSING ACROSS THE
AREA THIS AFTERNOON AND EARLY THIS EVENING WILL LEAD TO THE
SCATTERED THUNDERSTORM DEVELOPMENT.

SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH
TUESDAY...

AFTE~R TONIGHT... FAIR WEATHER WILL PREVAIL UNTIL TUESDAY WHEN
THUNDERSTORMS ARE POSSIBLE.

BDM
Special weather statement, Jul 14, 1:28 PM EDT, 1 hour 14 minutes before
MIZ067-074-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
128 PM EDT FRI JUL 14 2000

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTH CENTRAL LOWER MICHIGAN EFFECTIVE UNTIL 600 PM
EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM AND JACKSON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:04 PM EDTSevere Thunderstorm WarningGRRMason56 min
Jul 13, 9:37 PM EDTTornado WarningGRRMason23 min
Jul 13, 9:59 PM EDTSevere Thunderstorm WarningGRRNewaygo, Oceana61 min
Jul 13, 10:00 PM EDTTornado WarningGRRMason15 min
Jul 13, 10:39 PM EDTSevere Thunderstorm WarningGRRLake36 min
Jul 14, 1:08 AM EDTSevere Thunderstorm WarningGRRGratiot67 min
Jul 14, 1:15 PM EDTSevere Thunderstorm WarningGRRClinton30 min
Jul 14, 1:56 PM EDTSevere Thunderstorm WarningGRRIngham34 min
Jul 14, 5:02 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.